The Oakdale Police Department recently partnered with AEGIS Modesto and the Stanislaus Consolidated Fire Protection District to train its officers on how to administer Nasal Naloxone (also known as Narcan) in an effort to prevent deaths from opiate overdoses.
With opioid related drug abuse and deaths continuing to rise nationally, many law enforcement agencies have responded by arming police officers with the life-saving medication. After approval from the Mountain Valley Emergency Medical Services Agency (MVEMSA) and being provided Nasal Naloxone kits from AEGIS Modesto at no cost with grant assistance, Oakdale Police Officers participated in briefing trainings earlier this month provided by members of the Stanislaus Consolidated Fire Protection District. The training consisted of classroom instruction, hands on familiarization, and a review of the Department’s newly established policy outlining the protocols and guidelines for administration of the medication.
Narcan, which is a brand name for Naloxone, is administered as a nasal spray or injection. Oakdale Police Officers have been approved to carry and administer the medication in the form of a nasal spray. Narcan can reverse the effects of an overdose from opiates such as heroin, fentanyl, Vicodin or OxyContin within minutes. Opioids can cause death by slowing, and eventually stopping, a person’s breathing. When administered, the Naloxone can restore breathing within two to five minutes, preventing brain injury and death.
Oakdale Police believe Narcan will potentially help officers save lives in the community in instances of overdose from both illicit street narcotics and prescription medication use. Police will also have the medication on hand should an officer or first responder suffer an overdose from accidental contact with substances such as fentanyl. Each officer will carry a Nasal Naloxone kit and several Naloxone stations will be located in designated areas of the police department including evidence processing areas and prisoner holding areas.
“While the addition of this tool will increase our ability as first responders to save lives from drug abuse and accidental overdoses, it also provides a rapid antidote for us to administer to our personnel if they were to have accidental contact with a potent transdermal opioid such as fentanyl,” said Police Chief Scott Heller.
K9 Police Officer Blake Ebbert also explained the medication is effective on dogs as well as people.
“We are thankful to have these kits as they are also effective in treating canines were one of our working detection dogs to become exposed to fentanyl or other serious opiates,” Ebbert said.
Signs of an opioid related overdose include: slow and loud breathing; sleepiness, progressing to stupor or coma; weak, floppy muscles; cold and clammy skin; pinpoint pupils; slow heart rate; dangerously low blood pressure and, ultimately, death.
If you suspect someone may have overdosed on an opioid or are experiencing a medical emergency, call 911 immediately.